More than 3,500 women have reported period changes after their COVID-19 vaccine - but people should still get their shot, leading experts say
- People have reported heavier
periods, delayed periods, or unexpected vaginal bleeding after a COVID-19 vaccine.
- But leading experts said these changes were mild and shouldn't deter people from getting a shot.
- The reports do not necessarily mean that COVID-19 vaccines change the menstrual cycle.
Some women have reported changes to their period after getting a COVID-19 vaccine - but a leading OB-GYN says the data isn't worrying.
The Sunday Times reported on Sunday that the UK medicines regulator had received 3,957 reports of people with heavier than usual periods, delayed periods, or unexpected vaginal bleeding after getting a COVID-19 vaccine from AstraZeneca, Pfizer-BioNTech, or Moderna.
Dr. Sue Ward, vice president for education at Royal College of Obstetricians and Gynaecologists (RCOG), said in a statement to the Science Media Centre on Monday that she welcomed more data on the subject, but added that "psychological wellbeing" could naturally change hormone levels. "Something as all-consuming and life-changing as a global pandemic could result in women experiencing their periods differently," Ward said.
The regulator, the Medicines and
Pat O'Brien, vice president for membership at RCOG, responded to the report on Monday: The changes to people's periods after vaccination were "mild" and shouldn't deter women from having the vaccine, he said.
There were 2,734 reports of period problems linked to the AstraZeneca vaccine, 1,158 related to the Pfizer jab, and 66 linked to the Moderna vaccine up to May 17. Most of the reports were from women aged between 30 and 49, The Sunday Times reported. For context, by May 2, about 22 million vaccine doses had been given to UK women.
O'Brien explained that many women experience a temporary change in their periods from time to time. "And right now, many women in their 20s and 30s are having the COVID vaccine. So it seems inevitable that in some women these two events will coincide by chance," he said in a statement to the Science Media Centre.
There was no link between temporary changes in menstrual cycle and fertility, O'Brien said. But if period changes persist, or you have any new vaginal bleeding after the menopause, you should see your doctor, he added.
The Sunday Times' figures come from the MHRA's yellow-card system - a voluntary scheme where people report adverse events after getting their shot. The data doesn't necessarily mean that the vaccine is disrupting the menstrual cycle.
Dr. Victoria Male, a lecturer in reproductive immunology at Imperial College London, explained on Twitter on Monday that other vaccines like the flu vaccine and human papillomavirus vaccine (HPV) can cause temporary changes to periods.
Male said that the baseline of a normal period was variable and hadn't been widely studied. Scientists lack good data on how common it is for someone who has regular periods to have an unusual period one month, Male said.
Male said people shouldn't panic. "All the reports on this have said that the change is only for one month, or occasionally two, so whatever you have experienced this month is unlikely to bother you in the long term," she said.
- Instagram's crisis highlights the bigger issues the entire ad industry is facing
- The 10-year Treasury yield will drop to 3.5% by the end of next year as the massive bond rally will continue, UBS says
- Exit polls predict BJP advantage in MP, Rajasthan, Congress win in Chhattisgarh, Telangana and tight contest in Mizoram
- International air travel penetration remains low in India: CAPA
- "Meeting friends is always a delight": PM Modi reacts to 'Melodi' selfie shared by Italian counterpart Georgia Meloni
- WhatsApp testing new feature that lets you search users by their username
- Delhi airport: Flights diverted due to bad smog, bad weather
- Meta expanding child safety measures as scrutiny mounts